EconPapers    
Economics at your fingertips  
 

Corporate yields and sovereign yields

Julia Bevilaqua, Galina Hale and Eric Tallman

Journal of International Economics, 2020, vol. 124, issue C

Abstract: We document that positive association between corporate and sovereign cost of funds borrowed on global capital markets weakens during periods of unusually high sovereign yields, when some corporate borrowers are able to issue debt that is priced at lower rates than sovereign debt. This state-dependent sensitivity of corporate yields to sovereign yields has not been previously documented in the literature. We demonstrate that this stylized fact is observed across countries and industries as well as for a given borrower over time. It is not explained by a different composition of borrowers issuing debt during periods of high sovereign yields, by the relationship between corporate and sovereign credit ratings, and only partially explained by financial crises and IMF programs. We propose a simple information model that rationalizes our empirical observations: when sovereign yields are high, corporate yields are less sensitive to sovereign yields.

Keywords: Bond; Debt; Crisis (search for similar items in EconPapers)
JEL-codes: F34 F36 F65 E52 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199620300234
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Corporate Yields and Sovereign Yields (2020) Downloads
Chapter: Corporate Yields and Sovereign Yields (2019)
Working Paper: Corporate Yields and Sovereign Yields (2019) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:124:y:2020:i:c:s0022199620300234

DOI: 10.1016/j.jinteco.2020.103304

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2021-01-14
Handle: RePEc:eee:inecon:v:124:y:2020:i:c:s0022199620300234